A female patient with a history of type 2 diabetes was admitted following several episodes of unconsciousness lasting up to 12 hours each time. The patient eventually presented to the hospital because of concern as to the cause.
On the first episode, the patient had collapsed to her right side with no associated seizures or incontinence. She awoke some 12 hours later.
The second episode, she collapsed whilst eating and again, this lasted some 12 hours. At that time, she was noted to be disorientated and could not remember how to cook or wash up dishes. She was also found to have some cerebellar dysfunction. These symptoms spontaneously resolved.
When she presented in the outpatient clinic, her blood sugar was high, approx 200mg/dl.
It was initially considered by the admitting doctors that it was an unusual neurological problem although the subsequent MRI was normal.
However, another doctor suggested examining the daily drugs that the patient took to see if these phenomena were drug-induced. Sure enough, the patient was taking metformin and glimepiride 1mg-- diabetes drugs !
One junior doctor suggested that this could not be hypoglycaemia because the admission blood sugar was normal-high and that the patient had no warning signs of hypoglycaemia. This reasoning was not correct for the following reasons:
1) Most cases of hypoglycaemia are drug induced e.g. sulphonylureas / alcohol / insulin and as a consequence, they can cause a decline in blood glucose levels. The reflex reponse of hypoglycaemia is the output of Growth Hormone, Adrenaline, Glucagon in additon to Cortisol, whereby there is glycogenolysis and gluconeogenesis. Of course, this mechanism then over shoots and causes hyperglycaemia. This is the Sygomni Effect and is often seen in the early morning e.g. 3am when the patient wakens with sweats or wakes up on the floor with a headache having had a nocturnal seizure ! Some patients don't get symptoms of hypoglycaemia. Either this is because of beta-blocker use and hence, the adrenergic response to hypoglycaemia is blunted or the patient has been having recurrent hypoglycaemia which is associated with reduced warning signs.
2) Hypoglycaemia can therefore self-correct through the correcting mechanisms described above and when the patient is admitted to hospital may have a low, normal or high glucose level. The latter two scenarios DO NOT EXCLUDE an episode of hypoglycaemia.
However, some patients blood sugar can go extremely low and they may experience neuroglycopaenia and subsequent brain damage and hence, hypoglycaemia must always be treated.
With such a history of prolonged unconsciousness with periods of normality punctuating such episodes in a patient with diabetes on hypoglycaemic agents, one must allows consider this to be drug induced until proven otherwise.
The glimerpiride drug is a once daily dosing 3rd generation sulphonylurea. Because of its long period of activity, it can induce hypoglycaemia. Metformin rarely causes hypoglycaemia by itself.
Hypoglycaemia should always be considered in diabetic patients who have an HbA1c <7% (DCCT-aligned) who take insulin or an SU drug. This was demonstrated in the DCCT study when the more intensive the diabetes was treated, and hence the lower the HbA1c towards to the population normal range, the higher the recorded refequency of hypoglycaemic events. In this case, the patient had an HbA1c of 6.8% (non-DCCT aligned) and hence, it is difficult to say exactly what the DCCT aligned HbA1c was without the appropriate adjustment to DCCT.
Patients with suspected drug induced hypoglycaemia should receive iv glucose infusion (50ml 50% glucose) and the diabetes medications should be halved in dose or in some cases stopped and changed to a shorter acting agent e.g. glibenclamide changed to gliclazide.
In this case, the glimepiride was stopped. It is better to allow the DM control to run slightly high for several weeks so as to allow the mechanisms for hypoglycaemia to auto-correct before trying to attain tight control again. Hence, earlier warning for hypoglycaemia can hopefully be restored.
Finally, patients with hypoglycaemia have to got through several steps to correct their hypoglycaemia 1) They have to have warning signs 2) They have to recognise those warning signs 3) They have to consider how to correct the problem e.g. decide to eat some food 4) They have to put the thought into motion e.g. eat some food.
Anywhere along the way, such patients can have a failure to correctly manage a step, resulting in hypoglycaemia being uncorrected. For example, a patient may have warning signs and recognise them but fail congitively to consider how to correct the problem or fail to eat food despite wanting to.
Remember: Patients with hypoglycaemia can present as unconscious, confusion, aggression, appear drunk, appear with hemiparesis or seizure etc.... CT / MRI are nice tests for making nice pictures, but never forget to check a blood sugar and check the drugs as something simple as 50% 50ml Glucose can correct the problem in seconds and save a life, and save embarrassment for you too.....
Please consider ! :)